Subscriptions
  • Join our People's Pharmacy Page on Facebook
  • Follow JoeGraedon on Twitter
  • Follow Us
  • Free email newsletter

Print This Page

Too Much Licorice Could Be Deadly

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (78 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

Q. In the last four months or so, my blood pressure began to climb higher and higher, despite my daily dose of the blood pressure medicine, lisinopril. In the last month, I began to feel short of breath and weak, my ankles swelled and I craved bananas.

My doctor started me on furosemide, Pravachol and atenolol, to no avail. My blood pressure yesterday afternoon while resting was 213/91, and today it was 193/93. I was afraid I would go into kidney failure or have a heart attack.

This afternoon your book (The People's Pharmacy Guide to Home and Herbal Remedies) arrived. The first thing I looked up was licorice.

I had been eating licorice twists every day for months. Your book alerted me to the cause of my symptoms. I've sworn off licorice and am hoping that my blood pressure will now come down.

A. Licorice may have contributed to your extremely high blood pressure. Now that you have stopped eating it, your blood pressure should begin to come down.

Candy seems like an innocent treat, but licorice, whether in candy, as tea or in capsules, can raise blood pressure and lower levels of potassium. (Maybe that's why you were craving bananas, which are a good source of potassium.)

Side effects from a high dose or prolonged use of licorice (months of candy counts) can be serious, resulting in fluid retention, weakness or heart rhythm irregularities in some cases. Such high blood pressure is indeed dangerous and needs treatment. Getting to the cause of the problem and giving up licorice makes a great deal of sense. Not all licorice candy is flavored with natural licorice; some has only anise flavoring. But based on your response, your favorite treat was the real deal. It's a really dangerous one for you.

We are glad you found our book helpful. We have only a handful of copies left in our store, and the publisher is taking it out of print.

  • Currently 4.6/5
  • 1
  • 2
  • 3
  • 4
  • 5
Not Helpful ..... Very Helpful
Was this information helpful? Average rating: 4.6/5 (78 votes)
What do you think? Click the stars to vote!
If you have more to say, post a comment below!

4 Comments

| Leave a comment

And my question is if the natural root of the plant -licorice- have the same effects in HBP or not? I heard that the plant is good for somethings (Can't remember for what) but I never heard if this root will affect BP. Thank you.

PEOPLE'S PHARMACY RESPONSE: Yes, the root is the source of the active compounds. It has a lot of different actions in the body and can be used in natural medicine for stomach problems or a sore throat, but it must be used with knowledge and care.

A chewable supplement called DGL is good for digestive problems and is made of licorice which has been deglycrrhizannated and, as I understand it, does not cause blood pressure to rise. I have used it successfully for many years and it has not raised my blood pressure.

I love licorice and found that my blood pressure increased, also I read it on the People's Pharmacy. I stopped and my blood pressure has returned to normal....

I've recently been diagnosed with Atrial Fibrilation and must take Warfarin. I've been told to stay away from anything with Vitamin K, in particular, green vegetables. Would have a list of these vegetables, etc. It is a bit troublesome trying to figure out piece-meal what has Vitamin K.? Thank you.

PEOPLE'S PHARMACY RESPONSE: "Stay away from" greenvegetables is not the best advice. If you can, keep you vitamin K consumption consistent from day to day is much better. We do have a list in our free Guide to Coumadin.

Leave a comment

Share your comments or questions with the People's Pharmacy online community. Not all comments will be posted. Advice from other visitors to this web site should not be considered a substitute for appropriate medical attention. Concerns about medications should be discussed with a health professional. Do not stop any medication without first checking with your physician.

Check this box to be notified by email when follow-up comments are posted.